Minnesota, 2013

Hail in Minnesota, June 18, 2013

June 18, 2013 · NWS FSD · 2 events in 1 county or zone

Thunderstorms produced large hail in Cottonwood County in southwest Minnesota during the predawn hours on June 18th. The hail covered the ground in places.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail in Cottonwood County in southwest Minnesota during the predawn hours on June 18th. The hail covered the ground in places.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 17, 10:00 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 17, 10:00 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 PM CDT MON JUN 17 2013

.UPDATE...
ISSUED AT 1043 PM CDT MON JUN 17 2013

QUICK UPDATE TO INCLUDE 20 POPS ACROSS THE HIGHWAY 14 CORRIDOR.
CONVECTION UNDER UPPER SHORT WAVE IS MAINLY DIURNALLY DRIVEN AND
CONTINUES TO WEAKEN...HOWEVER CANNOT RULE OUT SOME ELEVATED
SHOWERS/TSTMS REACHING THE EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST
MINNESOTA ZONES TONIGHT. ANY STORMS SHOULD CONTINUE TO BE NON
SEVERE WITH MUCAPES OF JUST A FEW HUNDRED J/KG ACCOMPANYING THE
SHORT WAVE.

UPDATE ISSUED AT 618 PM CDT MON JUN 17 2013

ISOLD TO SCT THUNDERSTORMS CONTINUE TO DEVELOP ALONG 1000 J/KG
MLCAPE AXIS ACROSS SOUTHWEST SOUTH DAKOTA THIS EVENING. WITH SHORT
WAVE OVER NORTH DAKOTA PUSHING SOUTHEAST...THESE STORM COULD
PERSIST AND WILL LIKELY FOLLOW THE INSTABILITY AXIS SOUTHEAST
THROUGH SOUTH CENTRAL SOUTH DAKOTA AND THE MO RIVER THIS EVENING
AND TONIGHT. HAVE INTRODUCE POPS INTO THE FORECAST ACCORDINGLY.
ISOLATED LARGE HAIL IS POSSIBLE WITH THESE STORMS THIS EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 344 PM CDT MON JUN 17 2013

A VERY QUIET AND PLEASANT PERIOD AS HIGH PRESSURE MOVES IN THEN
SHIFTS EAST OF THE AREA. MARGINALLY BREEZY CONDITIONS THIS AFTERNOON
WILL DIMINISH FAIRLY RAPIDLY THIS EVENING THEN BECOME VERY LIGHT
OVERNIGHT. THIS SHOULD ALLOW FOR SOME FAIRLY COOL RADIATIONAL LOW
TEMPERATURES. MODELS INDICATE WEAK SHORTWAVE TRACKING ALONG THE
MISSOURI RIVER VALLEY TONIGHT. WITH RELATIVELY DRY
ENVIRONMENT...DID NOT ADD MENTION OF POPS THIS TIME...BUT LIFTING
FROM NEAR 800MB INDICATES THE OUTSIDE CHANCE OF THUNDERSTORMS
EARLY WEDNESDAY MORNING. FOR NOW...LEFT FORECAST DRY BUT EVENING
CREW MAY NEED TO UPDATE. WILL LOWER LOWS A BIT AND AIM FOR LOWER
TO MID 50S IN MOST LOCATIONS. WITH MOSTLY SUNNY SKIES AND DRY
CONDITIONS ON TUESDAY WILL GO FAIRLY WARM...LOWER TO MID 80S. WENT
BELOW GUIDANCE ON DEW POINTS THROUGH THE DAY AS GUIDANCE HAS BEEN
OVERDOING THAT A BIT LATELY AND ALSO RAMPED UP TEMPERATURES IN THE
MORNING MORE QUICKLY AS THAT HAS ALSO BEEN THE TREND LATELY AND IT
LOOKS LIKE THAT SHOULD HOLD TRUE FOR TOMORROW.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 344 PM CDT MON JUN 17 2013

MODELS CONTINUE TO INDICATE THE POTENTIAL FOR ISOLATED CONVECTION
ACROSS CENTRAL SOUTH DAKOTA IN WARM AIR ADVECTION ALOFT EARLY
WEDNESDAY MORNING.  HAVE CONTINUED 20 PERCENT CHANCE POPS WEST OF
THE JAMES RIVER VALLEY. MODELS INDICATE A SHORTWAVE WILL TRAVERSE
THE FORECAST AREA ON WEDNESDAY CREATING A CHANCE FOR SHOWERS AND
THUNDERSTORMS.  RIGHT NOW...NAM IS SLIGHTLY FURTHER SOUTH THAN THE
GFS TAKING THE WAVE ACROSS THE SOUTH DAKOTA/NEBRASKA BORDER INTO
NORTHWEST IOWA THROUGH THE EVENING HOURS. WHILE WIND SHEAR APPEARS
TO BE FAIRLY UNIMPRESSIVE ON WEDNESDAY...TALL THIN CAPE PROFILES AND
LIGHT WINDS IN THE MID LEVELS OF THE ATMOSPHERE SUGGEST THE
POTENTIAL FOR HEAVY RAIN EXISTS. PWAT VALUES ARE NOT EXTRAORDINARILY
HIGH RANGING FROM 1.3-1.4 INCHES...BUT ARE STILL UP TOWARDS THE 75TH
TO 80TH PERCENTILE FOR THIS TIME OF YEAR.

PRECIPITABLE WATER CONTINUES TO INCREASE TOWARDS THE WEEKEND AS
STRONG UNIMPEDED SOUTHERLY FLOW ORIGINATING IN THE GULF CONTINUES
THURSDAY INTO FRIDAY.  MODELS CONTINUE TO INDICATE THE POTENTIAL FOR
CONVECTION THURSDAY INTO FRIDAY WITH UNSTABLE ENVIRONMENT AND
SHORTWAVES TRACKING ACROSS THE AREA AHEAD OF AN APPROACHING UPPER
LEVEL LOW FROM THE WEST. HAVE TRIED TO CONCENTRATE POPS CLOSER TO
THE SURFACE FRONT MOVING THROUGH THE REGION FRIDAY NIGHT THROUGH
SUNDAY. FRONT SHOULD GRADUALLY PROGRESS SOUTH THROUGH THE
WEEKEND...BUT WITH UPPER WAVE LOCATED WELL TO THE NORTH THERE IS
LITTLE IN THE WAY OF FORCING TO DRIVE THE FRONT SOUTH BEYOND
CONVECTION.  AHEAD OF THE FRONT...ATMOSPHERE APPEARS TO BE FAIRLY
CAPPED AND SHOULD BE WARM AND STICKY WITH TEMPERATURES NEAR 90 AND
DEW POINTS NEAR 70. WITH DECENT LAPSE RATES FROM 500-700 MB AND
MODEST WIND SHEAR IN THE MID LEVELS...THE POTENTIAL FOR SEVERE
WEATHER OVER THE WEEKEND INCREASES WITH THREATS BEING MAINLY LARGE
HAIL AND DAMAGING WINDS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1100 PM CDT MON JUN 17 2013

VFR CONDITIONS WITH VARIABLE WINDS AT OR BELOW 10 KTS EXPECTED
THROUGH THE TAF PERIOD. ISOLATED SHOWERS/THUNDERSTORMS MOVING SOUTH-
SOUTHEAST ACROSS THE REGION THROUGH 10Z-12Z. DUE TO ISOLATED NATURE
OF THE STORMS...UNLIKELY THAT THEY WILL AFFECT TAF LOCATIONS AND HAVE
NOT INCLUDED ANY MENTION OF PRECIPITATION IN 06Z TAFS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...
SHORT TERM...08
LONG TERM...
AVIATION...JH
Hazardous weather outlook, Jun 17, 9:41 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 PM CDT MON JUN 17 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1041 PM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE HIGHWAY 14 CORRIDOR
AND THROUGH THE MISSOURI RIVER CORRIDOR TONIGHT. THESE STORMS ARE

NOT EXPECTED TO BE SEVERE.

FLOODING...
THE LITTLE SIOUX RIVER AROUND LINN GROVE IOWA WILL HOVER NEAR
FLOOD STAGE FOR THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SPORADIC ELEVATED THUNDERSTORMS COULD OCCUR ACROSS THE AREA
WEDNESDAY AND WEDNESDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME.

A SLOW MOVING BOUNDARY WILL WORK THROUGH THE REGION THIS WEEKEND
CREATING THE POTENTIAL FOR THUNDERSTORMS.  THUNDERSTORMS WILL BE
A THREAT ALONG THE HIGHWAY 14 CORRIDOR ON FRIDAY... AND WILL
GRADUALLY SPREAD SOUTH THROUGH THE WEEKEND.  HEAVY RAIN...LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY THUNDERSTORMS
THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Minneapolis radar (KMPX), 141 km away, was scanning. The volume nearest the first event began at 07:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cottonwood

When
June 18, 1:35 AM CST
Where
Cottonwood County, 8.88 mi NE of Delft
Measured
1.25 in hail
Reported by
Public
Coordinates
44.060, -94.960

Large hail covered the ground.

Hail, Cottonwood

When
June 18, 2:10 AM CST to 2:12 AM CST
Where
Cottonwood County, 0.69 mi N of Mountain Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.940, -94.930

Large hail covered the ground, and drifts persisted for several hours after the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455170, 455172.